Colorado, 2025

Wildfire in Colorado, August 2 to 31, 2025

August 2 to 31, 2025 · NWS GJT · 1 event in 1 county or zone

The Waters Canyon Fire started in early August due to a lightning strike 14 miles southwest of Mancos, Colorado.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

The Waters Canyon Fire started in early August due to a lightning strike 14 miles southwest of Mancos, Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 2, 10:24 AM MST, 2 hours 51 minutes earlier. Its key messages:

  • Red Flag Warnings remain in effect for much of eastern Utah and western Colorado as widespread critical fire weather conditions setup.
  • Isolated to scattered showers and storms will favor the central mountains and areas north today.
  • Some smoke and haze from wildfires will remain visible today but should diminish tomorrow.
Area forecast discussion, Aug 2, 10:24 AM MST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1124 AM MDT Sat Aug 2 2025

.KEY MESSAGES...

- Red Flag Warnings remain in effect for much of eastern Utah
  and western Colorado as widespread critical fire weather
  conditions setup.

- Isolated to scattered showers and storms will favor the
  central mountains and areas north today.

- Some smoke and haze from wildfires will remain visible today
  but should diminish tomorrow.

&&

.SHORT TERM /THROUGH SUNDAY/...
Issued at 317 AM MDT Sat Aug 2 2025

Another little wave is moving over central western Colorado at
the moment, with plenty of lightning accompanying this line. If
you heard thunder in the Grand Valley this morning, you weren't
imagining it. For the remainder of today, isolated to scattered
showers and storms will fire this afternoon but will favor the
central mountains and areas north. Like we've seen recently,
some gusty winds of around 45 mph will be possible along with
some small hail and brief heavy downpours. Most critical fire
weather conditions will occur for the next several days amid a
drying pattern. Critical fire weather conditions become more
widespread today as humidities drop and gusts increase to over
30 mph in some locations. Thus, the Red Flag Warnings along the
CO/UT border remain in effect. Scattered showers are expected
again this afternoon and evening, the convection will fire off
the higher terrain. Outside of convection, deeper mixing will
bring widespread gusty surface winds of 20 to 30 mph to the
surface today, mainly for eastern Utah and far western Colorado.
With dry conditions in place, Red Flag Warnings remain in place
as described below.

Sunday, high pressure remains over southern Arizona as a ridge
axis sets up over the CWA. While RH values drop into the single
digits/low teens for many areas, light winds will keep critical
fire weather conditions to a minimum. High temperatures will
remain several degrees above more normal early August values.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Issued at 317 AM MDT Sat Aug 2 2025

A period of hot, dry, and windy conditions is expected through at
least midweek. High pressure centered to our south will allow
southwesterly flow to keep a dry airmass in place through at least
Tuesday night. PWAT anomalies will be well below normal during this
period, getting as low as 25-50% of normal Monday afternoon. As
such, PoPs are near zero until Wednesday afternoon. PWATs remain
below normal, but increase a bit Wednesday onwards as the high
pressure center moves eastward, allowing for some moisture to be
drawn into the region. This should support terrain based afternoon
convection towards the end of the long term. However, considering
how dry it will be leading up to Wednesday, and how little moisture
will be present, dry thunderstorms seem possible given the current
atmospheric moisture outlook.

Localized to widespread critical fire weather conditions will remain
a concern through the long term period. The jet will be overhead
through at least midweek, allowing for mixing down of strong winds.
This, coupled with below threshold relative humidity values (single
digits for many areas), creates the expected critical fire weather
conditions. In addition to being dry and windy, it also looks to be
hot as high temperatures will run 5 to 10 degrees above normal.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1124 AM MDT Sat Aug 2 2025

Gusty winds of 20 to 25 kts (and localized stronger winds near
thunderstorms) are expected to pick up over the next couple
hours and persist through the afternoon. While most of the
region should remain dry, brief showers and thunderstorms are
possible over KASE, KEGE, KRIL, KGUC, and KHDN today. VFR
conditions will persist nonetheless.

&&

.FIRE WEATHER...
Issued at 317 AM MDT Sat Aug 2 2025

Critical fire weather conditions will occur for the next
several days amid a drying pattern. Critical fire weather
conditions become more widespread today as humidities drop and
gusts increase to over 30 mph in some locations. Thus, the Red
Flag Warnings along the CO/UT border remain in effect.
Scattered showers expected again this afternoon and evening
which could bring wetting rain to some ongoing fires, though
frequent lightning will pose a threat of new ignitions.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Red Flag Warning until 7 PM MDT this evening for COZ200-202-
     203-207-290.
UT...Red Flag Warning until 7 PM MDT this evening for UTZ487-490-
     491.

&&

SHORT TERM...TGR
LONG TERM...GF
AVIATION...TGJT
FIRE WEATHER...TGJT
Hazardous weather outlook, Aug 2, 2:54 AM MST, 10 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
354 AM MDT Sat Aug 2 2025

COZ001>014-017>023-UTZ022>025-027>029-031330-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
354 AM MDT Sat Aug 2 2025

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

Isolated to scattered showers and storms will favor the central
mountains and areas north this afternoon and evening.

Dry air and gusty winds of 20 to 30 mph will bring critical fire
weather conditions to the region this afternoon. Red Flag Warnings
remain in effect to account for this.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Dry air and gusty winds are possible through the next several days
causing an uptick in critical fire weather conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Four Corners / Upper Dolores River Basin

When
August 2, 1:15 PM MST to August 31, 11:59 PM MST
Where
Four Corners / Upper Dolores River Basin forecast zone
Reported by
Park/Forest Service
Coordinates
37.698, -108.507 (the zone’s center; the record gives no point)

The Waters Canyon Fire started in early August due to a lightning strike 14 miles southwest of Mancos, Colorado. The fire grew to 208 acres before it was contained in early September. The estimated cost to date was $766,000.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1288038.